Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 112, NWS La Crosse, WI

June 14, 2017Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 14, 2017, 6:08 PM CDT for Grant County, Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2017, 6:08 PM CDT (23:08 UTC)
Expired
Jun 14, 2017, 6:44 PM CDT
In force
36 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WUUS53 KARX 142308
SVRARX
WIC043-150000-
/O.NEW.KARX.SV.W.0112.170614T2308Z-170615T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
608 PM CDT WED JUN 14 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Grant County in southwestern Wisconsin...

* Until 700 PM CDT

* At 607 PM CDT, a severe thunderstorm was located over East Dubuque,
  or near Dubuque, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Dickeyville around 620 PM CDT. 
  Hazel Green around 625 PM CDT. 
  Cuba City around 635 PM CDT.  

Other locations impacted by this severe thunderstorm include
Georgetown, Cornelia, Kieler, Lock And Dam 11 and Sandy Hook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4254 9064 4256 9066 4257 9066 4258 9068
      4263 9070 4265 9074 4270 9062 4273 9043
      4251 9042 4251 9064
TIME...MOT...LOC 2307Z 228DEG 23KT 4253 9064 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
3 follow-up statements
780 
WWUS53 KARX 142316
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
616 PM CDT WED JUN 14 2017

WIC043-150000-
/O.CON.KARX.SV.W.0112.000000T0000Z-170615T0000Z/
Grant WI-
616 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...

At 615 PM CDT, a severe thunderstorm was located near Dickeyville, or
near Dubuque, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. This storm has a history of 
         producing quarter size hail.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Dickeyville around 620 PM CDT. 
  Hazel Green around 625 PM CDT. 
  Cuba City around 630 PM CDT. 

Other locations impacted by this severe thunderstorm include
Georgetown, Cornelia, Kieler, Lock And Dam 11 and Sandy Hook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4254 9064 4256 9066 4257 9066 4258 9068
      4263 9070 4265 9074 4270 9062 4273 9043
      4251 9042 4251 9064
TIME...MOT...LOC 2315Z 228DEG 23KT 4257 9059 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
523 
WWUS53 KARX 142330
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
630 PM CDT WED JUN 14 2017

WIC043-150000-
/O.CON.KARX.SV.W.0112.000000T0000Z-170615T0000Z/
Grant WI-
630 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...

At 629 PM CDT, a severe thunderstorm was located over Cuba City, or 8
miles south of Platteville, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of 
southeastern Grant County, including the following locations: 
Georgetown, Kieler, Sandy Hook, Cornelia and Louisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 9064 4270 9058 4273 9043 4251 9042
      4251 9061
TIME...MOT...LOC 2329Z 232DEG 23KT 4261 9048 

HAIL...0.75IN
WIND...60MPH
 
$$

CA
397 
WWUS53 KARX 142344
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
644 PM CDT WED JUN 14 2017

WIC043-142354-
/O.CAN.KARX.SV.W.0112.000000T0000Z-170615T0000Z/
Grant WI-
644 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4264 9064 4270 9058 4273 9043 4251 9042
      4251 9061
TIME...MOT...LOC 2343Z 228DEG 23KT 4268 9038 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:56 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 14, 2:56 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
256 PM CDT Wed Jun 14 2017

.SHORT TERM...(This evening through Thursday)
Issued at 255 PM CDT Wed Jun 14 2017

At 2 PM, a short wave trough was producing showers and storms
across western Wisconsin. These storms were producing wind speeds
anywhere from 40 to 75 mph. The strongest wind gust was at the
Reedsburg AWOS. These storms are quickly exiting the area and the
HRRR is showing little redevelopment in the wake of this system.
As a result, we were able to cancel our portion of Severe
Thunderstorm Watch 328 early.

On Thursday afternoon, a mid-level speed max will move east across
the area. With 0-1 km mixed layer CAPES climbing up into the 1 to
2K range, expect isolated to scattered showers and thunderstorms
to develop mainly along and south of the Interstate 90 corridor.
With 0-3 km shear generally less than 30 knots, not anticipating
any severe weather from these storms.

.LONG TERM...(Thursday night through Wednesday)
Issued at 255 PM CDT Wed Jun 14 2017

From Thursday night into Saturday morning, a series of weak short
wave troughs will move through the region. These will produce
periodic showers and storms. While the 0-6 km shear is very weak,
the 0-3 km shear does occasionally climb up into the 25 to 35
knot range at time. In addition, there is inverted V sounding in
the sub-cloud layer. As a result, there could be the potential
for some gusty straight-line winds from time to time.

On Saturday afternoon and night, a much stronger short wave
trough will move southeast through the area. While the GFS and
ECMWF have supercell shear ahead of this wave, the amount of
instability varies considerably between them. The ECMWF has the
0-1 km mixed layer CAPES only climbing up into the 1000 to 1500
J/kg range. Meanwhile the GFS has them in the 2 to 3K range. SPC
has a small portion of our area (Fayette and Clayton counties in
northeast Iowa and Grant County in southwest Wisconsin) with a 15%
chance of severe weather. This seems very realistic, because this
is the area which will see the highest amount of instability.

In the wake of this system, below-normal temperatures will move
into the region. These cooler temperatures will continue through
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1209 PM CDT Wed Jun 14 2017

Currently watching a cluster of shra/ts working northeast across
northeast IA into far southwest WI. Northern extent of this
activity may brush KLSE through 20z before exiting east. KRST
should just see a few shra in the vicinity, clearing out after
20z. VFR conditions expected otherwise through this evening into
Thursday morning. Gusty south/southwest winds expected to subside
by early this evening, becoming more west/southwesterly.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...DAS
Hazardous weather outlook, Jun 14, 3:20 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
320 PM CDT Wed Jun 14 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
320 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Thursday night into Sunday. Though
there is some uncertainty, Saturday afternoon and evening will
have to be watched for the potential of strong to severe storms.
At this time, the main threats would be damaging winds and large
hail.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Jun 14, 2:02 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
202 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     3 SSE NEW LISBON        43.84N 90.14W
06/14/2017  M53 MPH          JUNEAU             WI   AWOS

            AWOS STATION 82C, MAUSTON AIRPORT.

&&

DB
Local storm report, Jun 14, 2:15 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     TSTM WND DMG     1 ENE NEW LISBON        43.88N 90.15W
06/14/2017                   JUNEAU             WI   PUBLIC

            TREES AND POWER LINES DOWN.

0145 PM     TSTM WND DMG     MAUSTON                 43.80N 90.07W
06/14/2017                   JUNEAU             WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0140 PM     TSTM WND DMG     ELROY                   43.75N 90.27W
06/14/2017                   JUNEAU             WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&
Local storm report, Jun 14, 2:22 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
222 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     TSTM WND GST     1 WSW GRAND MARSH       43.88N 89.72W
06/14/2017  E30 MPH          ADAMS              WI   PUBLIC

            LAWN FURNITURE MOVED. SMALL TWIGS BROKEN.

&&

DB
Local storm report, Jun 14, 2:49 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
249 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     10 ENE BIG FLATS        44.16N 89.62W
06/14/2017                   ADAMS              WI   DEPT OF HIGHWAYS

            TREE DOWN.

&&

DB
Local storm report, Jun 14, 2:53 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
253 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     TSTM WND GST     2 NE BOSCOBEL           43.16N 90.67W
06/14/2017  M44 MPH          GRANT              WI   ASOS

            ASOS STATION OVS, BOSCOBEL AIRPORT.

1253 PM     TSTM WND DMG     1 SSW VIOLA             43.49N 90.68W
06/14/2017                   VERNON             WI   PUBLIC

            TREE DOWN.

1255 PM     TSTM WND GST     2 NNW VIROQUA           43.58N 90.90W
06/14/2017  M47 MPH          VERNON             WI   AWOS

            AWOS STATION Y51, VIROQUA MUNICIPAL AIRPORT.

0103 PM     TSTM WND DMG     3 W LA FARGE            43.58N 90.70W
06/14/2017                   VERNON             WI   LAW ENFORCEMENT

            TREE DOWN.

0115 PM     TSTM WND GST     4 SSE PLATTEVILLE       42.69N 90.44W
06/14/2017  M38 MPH          GRANT              WI   AWOS

            AWOS STATION PVB, PLATTEVILLE MUNICIPAL
            AIRPORT.

0140 PM     TSTM WND DMG     ELROY                   43.75N 90.27W
06/14/2017                   JUNEAU             WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0145 PM     TSTM WND DMG     MAUSTON                 43.80N 90.07W
06/14/2017                   JUNEAU             WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0154 PM     TSTM WND DMG     1 ENE NEW LISBON        43.88N 90.15W
06/14/2017                   JUNEAU             WI   PUBLIC

            TREES AND POWER LINES DOWN.

0155 PM     TSTM WND GST     3 SSE NEW LISBON        43.84N 90.14W
06/14/2017  M53 MPH          JUNEAU             WI   AWOS

            AWOS STATION 82C, MAUSTON AIRPORT.

0221 PM     TSTM WND GST     1 WSW GRAND MARSH       43.88N 89.72W
06/14/2017  E30 MPH          ADAMS              WI   PUBLIC

            LAWN FURNITURE MOVED. SMALL TWIGS BROKEN.

0230 PM     TSTM WND DMG     10 ENE BIG FLATS        44.16N 89.62W
06/14/2017                   ADAMS              WI   DEPT OF HIGHWAYS

            TREE DOWN.

&&
BAUMGARDT/SHEA/SCHMIDT/BOYNE/STANGELAND/AEGERTER
Special weather statement, Jun 14, 6:03 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
603 PM CDT WED JUN 14 2017

WIZ061-142345-
Grant-
603 PM CDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT COUNTY...

At 601 PM CDT, a strong thunderstorm was located over East Dubuque,
or over Dubuque, moving northeast at 35 mph.

Winds in excess of 30 mph and nickel size hail, or larger, are
possible with this storm.

Locations impacted include...
Platteville, Cuba City, Hazel Green, Dickeyville, Georgetown,
Kieler, Lock And Dam 11, Sandy Hook, Louisburg, and Sinsinawa.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4254 9064 4256 9066 4257 9066 4258 9068
      4262 9070 4276 9043 4251 9042 4251 9064
TIME...MOT...LOC 2301Z 236DEG 29KT 4251 9065

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:25 AM CDTSpecial Weather StatementARXBuffalo, Trempealeau65 min
Jun 14, 11:28 AM CDTSpecial Weather StatementARXCrawford, Grant, Richland, Vernon77 min
Jun 14, 12:08 PM CDTSpecial Weather StatementARXCrawford, Grant, Juneau, Monroe, Richland, Vernon52 min
Jun 14, 12:49 PM CDTSpecial Weather StatementARXMonroe, Richland56 min
Jun 14, 1:04 PM CDTSevere Thunderstorm WarningARXMonroe, Richland, Vernon41 min
Jun 14, 1:18 PM CDTSevere Thunderstorm WarningARXJuneau42 min
Jun 14, 1:42 PM CDTSpecial Weather StatementARXAdams33 min
Jun 14, 2:04 PM CDTSevere Thunderstorm WarningARXAdams26 min
Jun 14, 6:03 PM CDTSpecial Weather StatementARXGrant42 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.